Texas, 2019High Wind in Texas, October 6 to 7, 2019
October 6 to 7, 2019 · NWS MAF · 1 event in 1 county or zone
A strong cold front brought strong northeast winds to the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought strong northeast winds to the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 6, 5:23 PM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Oct 6, 5:23 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Sun Oct 6 2019
.DISCUSSION...
Please see the 0z aviation discussion below.
&&
.AVIATION...
VFR forecast across all terminals. Cold front is currently past
KHOB and moving toward KMAF/KCNM with passage between 0-1z
expected at MAF and 1-2z at CNM. Remainder of TAF sites will see
front through by 3z. Gusty N/NE winds will occur in wake of front
with gusts 30+ possible at all TAF sites, especially MAF/HOB/INK.
BKN to OVC skies at 5k AGL will develop overnight into morning.
MVFR cigs not forecast, but may be close at FST after 8z.
Clearing expected second half of morning with lighter northerly
winds.
&&
.PREV DISCUSSION... /issued 248 PM CDT Sun Oct 6 2019/
DISCUSSION...
We are keeping our eye to the north and eagerly awaiting a cold
front which has just entered the TX Panhandle. It is moving fairly
slow at the moment, but should begin to accelerate southward
around 21Z-23Z thanks to sfc pressure rises on the order of 2-3
mb/hr. The front should arrive in Midland between 6-8pm and reach
the southern mountain areas by midnight. Winds will be elevated
for a few hours behind the front especially across the I-20
corridor where 30 mph sustained w/higher gusts can be expected.
Localized blowing dust will be possible through early tonight.
Strong winds are expected through the Guadlupe/Delaware Mtns,
especially at GDP where a High Wind Warning is in effect through
tomorrow morning. Models have backed off on precip accumulation
across the Permian Basin, and most of the thunderstorm activity
will be confined to the far SE Permian Basin and Lower Tans Pecos.
After the front pushes through the area, temperatures will fall
into the 40s and 50s overnight with overcast skies which should
last through the first half of the day tomorrow.
Clouds are expected to break up tomorrow afternoon and winds should
diminish which will make for a very pleasant day. Highs will be in
the upper 60s to mid 70s and it will truly feel like Fall!
Southeasterly sfc flow will return to the area early Tuesday and
cause temperatures to warm near normal by the afternoon. A shortwave
trof will pass to the north late Tuesday and may provide enough lift
for a few showers and storms across southeast New Mexico and the
western Permian Basin, but this activity should remain mostly
isolated. A stronger trof is expected to develop and deepen over
the southern Rocky Mtns Wed-Thurs. Both days look very warm as
southwesterly flow develops aloft and brings dry air into our
region which will promote highs in the 80s and 90s. The trof will
continue to track eastward into the Upper Midwest and drag
another strong cold front south into our region during the Thur to
early Fri timeframe. It is likely this front will be accompanied by
gusty winds and well below normal temperatures which look to last
into next weekend.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 74 53 83 / 10 0 0 0
Carlsbad 50 71 52 81 / 0 0 0 30
Dryden 63 79 59 86 / 50 20 0 0
Fort Stockton 53 73 55 86 / 20 10 0 10
Guadalupe Pass 44 66 50 75 / 0 0 0 30
Hobbs 46 69 50 77 / 0 0 0 20
Marfa 49 69 44 80 / 10 10 0 10
Midland Intl Airport 52 75 52 83 / 10 0 0 10
Odessa 51 75 54 83 / 10 0 0 10
Wink 53 77 55 85 / 10 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 9 PM this evening to 9 AM MDT Monday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
&&
87Hazardous weather outlook, Oct 6, 1:22 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
222 PM CDT Sun Oct 6 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-071930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
222 PM CDT Sun Oct 6 2019 /122 PM MDT Sun Oct 6 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible this afternoon and tonight from the
eastern Permian Basin south to the Big Bend. The strongest storms
will be capable of producing brief gusty winds, small hail, and brief
heavy rainfall. River levels remain elevated along the Rio Grande
around Presidio.
A High Wind Warning is in effect tonight for the higher elevations
of the Guadalupe and Delaware mountains of west Texas, including
Guadalupe Pass.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A High Wind Warning is in effect Monday morning for the higher
elevations of the Guadalupe and Delaware mountains of west Texas,
including Guadalupe Pass.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- October 6, 10:00 PM CST to October 7, 9:00 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Indiana, October 6, 20191 injured · $750,000 · 1 event
- Debris Flow in Alaska, October 6, 2019$637,000 · 1 event
- Flash Flooding in Arkansas, October 6, 2019$85,000 · 18 events
- Flash Flood in Kentucky, October 6, 2019$35,000 · 1 event
- Damaging Wind and Lightning Strike in Mississippi, October 6, 2019$25,000 · 50 kt wind · 2 events
- Frost and Freeze in Colorado, October 6 to 7, 20195 events
- Flooding in Oklahoma, October 6 to 8, 20194 events
- Damaging Winds in Texas, October 6, 2019$1,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, October 6, 20191 in hail · 3 events
- Flooding in Wisconsin, October 6 to 27, 2019$7,000 · 3 events
- Hail in Tennessee, October 6 to 7, 20191 in hail · 2 events
- Marine High Wind in Lake Superior, October 6, 201952 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855954.